Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


RE: too early to have begun treatment?
Feb 8, 2005

I had a very similar experince when I went to the doctor with low-grade fevers, night sweats & a red "burn-like" hot rash. I found I was HIV+, but also found I had contracted syphilis. I started meds about 2 weeks after penicillin treatment. My VL was 330,000 and my cd4 290. My doctor did tell me that Viral Load tests can be driven way up by the material produced by other infections such as syphilis. As I understand it, PCR tests don't count actual HIV virus particles, but the byproducts produced by many types of infectious agents, correct? I don't regret starting meds, but I often wonder if my counts were significantly inflated by the co-infection, and if they might have gone way down had I waited for the syphilis titers to decrease.

Response from Dr. Conway

The PCR test actually does count viral particles, the number of which may be artificially increased due to certain co-infections, including syphilis.

With a CD4 count of 290, it was still a good idea for you to consider treatment, irrespective of the viral load. This is especially true if you know that you were only recently infected with HIV (within the past few months).

If you are chronically infected and you had waited, it is unlikely your CD4 count would have risen much, even if your viral load had gone down. Thus, treatment is beneficial in reducing or reversing immune disease.

If you are acutely infected and you had waited, you would have lost the possible benefit of therapy to preserve the immune system and possibly limit the establishment of viral reservoirs.

You can certainly rest easy with your decision, as long as you are adherent to therapy...



Previous
Mycobacterium avium
Next
Drug changes

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement